Alert archive / West Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 17, NWS Blacksburg, VA

March 23, 20114 counties in West Virginia; Alleghany County, Bath County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 23, 2011, 6:43 PM EDT for 4 counties in West Virginia; Alleghany County, Bath County, Virginia. It was in force for 62 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2011, 6:43 PM EDT (22:43 UTC)
Expired
Mar 23, 2011, 7:45 PM EDT
In force
62 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Alleghany County, VA, Bath County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Charleston,WV radar (KRLX), 106 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 7:00 PM EDTTSTM WND DMG1 Nw Bolar, VATREES AND TELEPHONE WIRES DOWN.
Mar 23, 7:15 PM EDTHAIL 0.5Frankford, WV
Mar 23, 7:15 PM EDTHAIL 0.88Leonard, WV
Mar 23, 7:19 PM EDTHAIL 0.755 N Lewisburg, WV
Mar 23, 7:28 PM EDTTSTM WND DMG1 Ene Ronceverte, WVTREE DOWN ON TEABERRY ROAD
Mar 23, 7:32 PM EDTTSTM WND DMG1 Ene Ronceverte, WVTREE DOWN
Mar 23, 7:34 PM EDTTSTM WND DMG1 Nnw Ronceverte, WVTREE DOWN ON ROCKY HILL ROAD
Mar 23, 7:41 PM EDTTSTM WND DMG3 Ese Frankford, WVTREE DOWN ON LITTLE CREEK RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 3:45 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1256 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

355 
WUUS51 KRNK 232243
SVRRNK
VAC005-017-WVC025-055-063-089-232345-
/O.NEW.KRNK.SV.W.0017.110323T2243Z-110323T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
643 PM EDT WED MAR 23 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BATH COUNTY IN WEST CENTRAL VIRGINIA
  NORTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA
  NORTHWESTERN MONROE COUNTY IN SOUTHEAST WEST VIRGINIA
  MERCER COUNTY IN SOUTHEAST WEST VIRGINIA
  GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA
  SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 745 PM EDT.

* AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF
  LEONARD TO 22 MILES NORTHWEST OF WENONAH...OR ALONG A LINE
  EXTENDING FROM RICHWOOD TO 6 MILES NORTH OF PINEVILLE...AND MOVING
  EAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BINGHAM...
  DUO...
  RUPERT...
  SANDSTONE...
  AND BEARTOWN STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3823 8035 3811 8035 3804 8021 3807 7997
      3818 7993 3827 7981 3819 7951 3729 8119
      3735 8136 3758 8119 3760 8109 3772 8098
      3769 8088 3782 8094 3787 8076 3806 8082
      3808 8089 3811 8087 3808 8071 3827 8044
TIME...MOT...LOC 2243Z 289DEG 46KT 3821 8047 3767 8154

$$

AMS
3 follow-up statements
920 
WWUS51 KRNK 232307
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
707 PM EDT WED MAR 23 2011

VAC005-017-WVC025-055-063-089-232345-
/O.CON.KRNK.SV.W.0017.000000T0000Z-110323T2345Z/
BATH VA-ALLEGHANY VA-MONROE WV-MERCER WV-GREENBRIER WV-SUMMERS WV-
707 PM EDT WED MAR 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SUMMERS...GREENBRIER...MERCER...NORTHWESTERN MONROE...NORTHERN
ALLEGHANY AND NORTHERN BATH COUNTIES...

AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF
BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST OF
MOUNTAIN GROVE TO 10 MILES NORTHWEST OF FLAT TOP...OR ALONG A LINE
EXTENDING FROM MARLINTON TO 11 MILES SOUTHWEST OF BECKLEY...MOVING
EAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
  ELTON...
  SANDSTONE...
  CAMP CREEK STATE PARK...
  PIPESTEM RESORT STATE PARK...
  AND THE GREENBRIER RIVER TRAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3823 8035 3811 8035 3804 8021 3807 7997
      3818 7993 3827 7981 3819 7951 3729 8119
      3735 8136 3758 8119 3760 8109 3772 8098
      3769 8088 3782 8094 3787 8076 3803 8081
      3808 8071 3827 8044
TIME...MOT...LOC 2307Z 289DEG 46KT 3817 8003 3763 8123

$$

AMS
430 
WWUS51 KRNK 232328
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
728 PM EDT WED MAR 23 2011

VAC005-017-WVC025-055-063-089-232345-
/O.CON.KRNK.SV.W.0017.000000T0000Z-110323T2345Z/
BATH VA-ALLEGHANY VA-MONROE WV-MERCER WV-GREENBRIER WV-SUMMERS WV-
728 PM EDT WED MAR 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SUMMERS...SOUTHERN GREENBRIER...MERCER...NORTHWESTERN MONROE...
NORTHERN ALLEGHANY AND NORTHERN BATH COUNTIES...

AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF
BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BURNSVILLE TO ORGAN
CAVE TO ELLISON...OR ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST
OF WARM SPRINGS TO RONCEVERTE TO 6 MILES NORTHWEST OF PIPESTEM...
MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  BACOVA JUNCTION...
  LICK CREEK...
  AND INDIAN MILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3781 8088 3804 8021 3807 7997 3818 7993
      3827 7981 3819 7951 3729 8119 3735 8136
      3758 8119 3760 8109 3772 8098 3769 8088
TIME...MOT...LOC 2328Z 286DEG 38KT 3818 7958 3773 8040
          3759 8098

$$

AMS
404 
WWUS51 KRNK 232336
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
736 PM EDT WED MAR 23 2011

VAC005-017-WVC025-055-063-089-232346-
/O.EXP.KRNK.SV.W.0017.000000T0000Z-110323T2345Z/
BATH VA-ALLEGHANY VA-MONROE WV-MERCER WV-GREENBRIER WV-SUMMERS WV-
736 PM EDT WED MAR 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR SUMMERS...SOUTHERN
GREENBRIER...MERCER...NORTHWESTERN MONROE...NORTHERN ALLEGHANY AND
NORTHERN BATH COUNTIES EXPIRES AT 745 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

LAT...LON 3781 8088 3804 8021 3807 7997 3818 7993
      3827 7981 3819 7951 3729 8119 3735 8136
      3758 8119 3760 8109 3772 8098 3769 8088
TIME...MOT...LOC 2336Z 286DEG 38KT 3815 7948 3770 8030
          3757 8088

$$

AMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 5:57 PM EDT, 46 minutes earlier.

Area forecast discussion, Mar 23, 5:57 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 PM EDT WED MAR 23 2011

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATE THIS
EVENING...TRIGGERING STRONG TO SEVERE THUNDERSTORMS ACROSS THE
WESTERN HALF OF OUR REGION. DAMAGING WINDS AND LARGE HAIL WILL BE
THE PRIMARY THREATS WITH THESE STORMS. HIGH PRESSURE WILL BUILD INTO
OUR REGION EARLY FRIDAY...BRINGING A RETURN OF SUNSHINE...HOWEVER
TEMPERATURES WILL BE NOTICEABLY COOLER. OUR NEXT STORM SYSTEM WILL
AFFECT THE AREA BEGINNING SATURDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
A TORNADO WATCH HAS BEEN ISSUED...AND NOW COVERS OUR ENTIRE FORECAST
REGION THIS EVENING UNTIL 10 PM. A FIRST LINE OF STRONG TO SEVERE
THUNDERSTORMS HAS ALREADY MOVED ACROSS MUCH OF OUR FORECAST
REGION...AND IS CURRENTLY CROSSING FROM THE BLUE RIDGE INTO THE
NC AND VA PIEDMONTS...WHILE A SECOND LINE OF SEVERE THUNDERSTORMS
IS MAKING ITS WAY THROUGH CENTRAL WEST VIRGINIA. THIS NEXT LINE OF
THUNDERSTORMS WILL ENTER OUR SOUTHEAST WEST VIRGINIA COUNTIES
BEGINNING SHORTLY AFTER 7 PM. UPDATES WERE MADE TO THE ZONE
FORECAST TO ACCOUNT FOR THE TIMING OF THIS NEXT LINE...AS WELL AS
TO ADJUST WORDING FOR SEVERE THUNDERSTORM ACTIVITY IN THE ZONE
FORECAST.

.PREVIOUS DISCUSSION ISSUED AT 413 PM...
RADAR INDICATES WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY MAKING
ITS WAY INTO SOUTHEAST WEST VIRGINIA THIS AFTERNOON...OF WHICH A
FEW STORMS HAVE BECOME RATHER STRONG. THIS TREND WILL CONTINUE
THROUGH THE EVENING AS A COLD FRONT APPROACHES FROM THE WEST. THE
MAIN THREATS THIS EVENING WILL BE DAMAGING WINDS AS A STRONG 80+KT
JET STREAK PUSHES ACROSS OUR REGION. ATMOSPHERIC SHEAR IS ALSO
SUFFICIENT TO SUPPORT LARGE HAIL AND ISOLATED TORNADOES...MAINLY
IN THE WESTERN HALF OF THE AREA. THE SEVERE THREAT WILL DIMINISH
EAST OF THE BLUE RIDGE...ALTHOUGH STRONG WINDS WILL STILL BE
POSSIBLE WITH A FEW STORMS THROUGH LATE EVENING.

THE FRONT MOVES INTO SOUTHEAST WEST VIRGINIA LATE THIS EVENING...
WITH WINDS BECOMING NORTHWESTERLY AS HIGH PRESSURE MOVES IN.
BEHIND THE FRONT...WINDS ARE EXPECTED TO REMAIN GUSTY AS THE
PRESSURE GRADIENT BETWEEN THE DEPARTING LOW PRESSURE SYSTEM AND
THE ARRIVING HIGH PRESSURE SYSTEM REMAINS TIGHTENED. THE FRONT IS
EXPECTED TO CLEAR OUT OF OUR EASTERN COUNTIES SHORTLY BEFORE
SUNRISE. THE NORTHWESTERLY DOWNSLOPE WINDS WILL ALLOW CLOUDS TO
BEGIN SCATTERED EARLY TUESDAY...WITH PARTLY CLOUDY SKIES EXPECTED
FROM THE BLUE RIDGE EASTWARD BY LATE MORNING. MOSTLY CLOUDY SKIES
AND A FEW SHOWERS ARE EXPECTED TO REMAIN THROUGH THE AFTERNOON
FROM THE NORTH CAROLINA MOUNTAINS THROUGH THE ALLEGHANY
HIGHLANDS... BEFORE SKIES BEGIN TO SCATTER IN THAT REGION.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
VERY CHILLY FRIDAY MORNING LOOKS PROBABLE AS H85 TEMPS DROP OFF TO
-3 TO -7C RANGE ON MOST OF THE MODELS. USED A BLEND OF GUIDANCE FOR
THE FRIDAY A.M. LOWS BUT ADJUSTED UP SLIGHTLY AS LESS THAN IDEAL
RADIATION CONDITIONS POSSIBLE IN THE FORM OF SOME HIGH CLOUDS
STREAMING EAST ON THE FAST WESTERLY FLOW. THIS MAY MAY HOLD TEMPS
OFF THE BASEMENT FLOOR BUT STILL EXPECTING WIDESPREAD WELL
SUB-FREEZING TEMPS..20S IN THE MOUNTAINS AND LOW 30S OUT EAST. WOULD
NOT BE VERY REMARKABLE FOR LATE MARCH EXCEPT FOR THE UNUSUALLY EARLY
START TO THE GROWING SEASON CAUSED BY OUR BIG WARM-UP THIS WEEK.
FROST/FREEZE SEASON FOR STATEMENTS NOT IN EFFECT UNTIL APRIL EVEN IN
THE PIEDMONT...BUT MAY NEED TO REMIND PEOPLE OF THE POSSIBILITY OF
PLANT DAMAGE ON FRIDAY MORNING IN THE FORM OF AN SPS BUT WILL PUT
MENTION IN THE HWO OF COLD TEMPERATURES FRIDAY MORNING. COOL DAY ON
FRIDAY AS WEAK RIDGING OVER THE GREAT LAKES BUILDS INTO THE SOUTHERN
APPALACHIANS WITH PARTLY CLOUDY SKIES AND HIGHS MAINLY IN THE 50S
ACROSS THE ENTIRE CWA. RAPID CHANGES ENSUE ON SATURDAY AS STRONG
ZONAL FLOW ACROSS THE CONUS WILL BRING THE NEXT SYSTEM EASTWARD WITH
INCREASING CLOUDS AND ANOTHER COOL DAY. POPS WILL INCREASE DURING
THE DAY ALTHOUGH THERE IS ALREADY PLENTY OF MODEL DIVERGENCE AT THIS
POINT. GFS IS THE STRONGER/WETTER MODEL (VERSUS NAM12) WITH SURFACE
LOW RACING FROM SOUTHERN PLAINS THRU TN VALLEY TO THE MID-ATLANTIC
BY EARLY SUNDAY. WENT WITH A BLEND OF CMC/SREF/GFS FOR POPS/QPF
WHICH COULD BE 0.25 TO 0.50 INNC RANGE BY SUNDAY MORNING.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
MODELS AND HPC GUIDANCE IN FAIRLY GOOD AGREEMENT ON THE PRIMARY
FEATURES TO AFFECT THE CONUS DURING THE EXTENDED AS AN H5 UPPER LOW
PROGGED TO APPROACH THE U.S. WEST COAST EARLY THIS WEEKEND AND DROP
INTO THE GREAT BASIN BEFORE LIFTING OUT INTO THE SOUTHERN PLAINS BY
EARLY NEXT WEEK. MEANWHILE DEEP UPPER LOW PARKED UP OVER SE CANADA
WILL BE PROVIDING CONFLUENT FLOW OVER THE EASTERN THIRD OF THE CONUS
WITH NORTHWESTERLY FLOW PREDOMINATING. AS USUAL HOWEVER THE DETAILS
DIVERGE SUBSTANTIALLY AS SEVERAL SHORT-WAVES ARE FORECAST TO EMERGE
FROM THE WESTERN U.S. TROUGH AND AFFECT THE FORECAST AREA FROM
SUNDAY THROUGH MID-WEEK. THE FIRST WAVE TRACKS DISCUSSED ABOVE WILL
BRING A COLD RAIN AND POCKETS OF MOUNTAIN SNOW FROM LATE SAT INTO
SUNDAY. A SHORT BUT CHILLY BREAK ENSUES MONDAY WITH HIGHS IN THE 40S
WEST AND 50S EAST BEFORE A SECOND STRONGER SHORT-WAVE AND SURFACE
LOW EMERGES LATER MONDAY INTO TUESDAY WITH UPPER LEVEL SUPPORT. THE
00Z EURO IS ESPECIALLY BULLISH WITH ITS SURFACE LOW OF 996 MB TAKING
A MILLER B TYPE TRAJECTORY AND HEAVY PRECIP WHILE GFS WAY WEAKER AT
THIS POINT. SO DUE TO STILL SUBSTANTIAL MODEL VARIATION FOR NOW
WILL JUST LEAVE HIGH CHANCE POPS IN THE GRIDS ALONG WITH SOME SNOW
IN THE MOUNTAINS. SPRING TAKING A BEATDOWN!

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
NEW TAF WILL CONTINUES FOR THE AIRPORT AT BLACKSBURG UNDER
WBCTAFBCB.

RADAR INDICATES THAT SHOWER AND THUNDERSTORM ACTIVITY IS
INCREASING ACROSS KY...OH AND IN THIS AFTERNOON...A TREND THAT
WILL CONTINUE THROUGH THE EVENING AS THESE THUNDERSTORMS MAKE
THEIR WAY EASTWARD INTO OUR AREA. HOWEVER...UNTIL THIS ACTIVITY
ARRIVES...WILL BE LOOKING AT VFR CONDITIONS AREAWIDE...WITH WEST
SOUTHWESTERLY WINDS GUSTING IN THE 25KT TO 30KT RANGE WEST OF THE
BLUE RIDGE.

THUNDERSTORM ACTIVITY IS EXPECTED TO ARRIVE IN SOUTHEAST WV AND OUR
EXTREME WESTERN VA AS EARLY AS 23/22Z. STORMS ON THE WESTERN
FRINGE OF THE FORECAST REGION...WHICH INCLUDES LWB AND BLF HAVE
THE GREATEST CHANCE OF BEING SEVERE...WITH DAMAGING WINDS AND
LARGE HAIL AS THE PRIMARY THREATS. SECONDARY THREATS INCLUDE
PERIODS OF HEAVY RAIN WHICH WILL REDUCE VISIBILITIES TO LESS THAN
A MILE FOR BRIEF PERIODS OF TIME. THE SEVERE THREAT DECREASES TO
THE EAST...WHEN SHOWER AND SCATTERED THUNDERSTORM ACTIVITY WILL
AFFECT BCB AND ROA BEGINNING AROUND 24/00Z...ALTHOUGH STRONG WINDS
WILL STILL BE A THREAT. THUNDERSTORM ACTIVITY IS EXPECTED TO
BECOME INCREASINGLY SCATTERED EAST OF THE BLUE RIDGE...AND HAVE
THEREFORE ONLY PUT VCTS IN THE TAFS.

THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE WESTERN HALF OF THE
REGION SHORTLY AFTER 24/00Z...AND EXIT OUR REGION TO THE EAST BY
AROUND 24/04Z. A TIGHT PRESSURE GRADIENT BEHIND THE DEPARTING
SYSTEM WILL RESULT IN NORTHWEST WINDS GUSTING AS HIGH AS 35KT
THROUGH ABOUT 24/20Z BEFORE SPEEDS DIMINISH AS THE GRADIENT
RELAXES. WILL ALSO BE CONCERNED WITH MVFR CEILINGS BLF AS RESIDUAL
MOISTURE IS FORCED OVER THE NEARBY TERRAIN BY THE NORTHWESTERLY
FLOW. HIGH PRESSURE BUILDS IN BY FRIDAY WITH WIDESPREAD VFR
CONDITIONS EXPECTED BEFORE ANOTHER STORM SYSTEM WILL BRING MORE
SUB-VFR CONDITIONS IN PRECIP FOR MUCH OF THE WEEKEND.

&&

.CLIMATE...
RECORD HIGH MINIMUM TEMPERATURES
 TODAY 3/23
ROANOKE......65/1929
LYNCHBURG....66/1907
DANVILLE.....62/1952
BLACKSBURG...50/1991
BLUEFIELD....57/1991

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR NCZ001>006-
     018>020.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...NF
SHORT TERM...PC
LONG TERM...PC/WP
AVIATION...NF
CLIMATE...
Hazardous weather outlook, Mar 23, 5:04 AM EDT, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
504 AM EDT WED MAR 23 2011

VAZ007-WVZ042>045-240915-
TAZEWELL-MERCER-SUMMERS-MONROE-GREENBRIER-
504 AM EDT WED MAR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. BOTH DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE
FROM THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

VAZ009>020-022>024-032>035-240915-
SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-
504 AM EDT WED MAR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON INTO THIS EVENING. BOTH DAMAGING WINDS AND LARGE HAIL
WILL BE POSSIBLE FROM THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

BEHIND A COLD FRONT...AS AN AREA OF LOW PRESSURE INTENSIFIES OFF
THE NEW ENGLAND COAST...WINDS MAY GUST TO 50 MPH ON THURSDAY
ACROSS THE HIGHEST ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

VAZ043>047-058-059-240915-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
504 AM EDT WED MAR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. BOTH
DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE FROM THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

NCZ001>003-018-019-240915-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-
504 AM EDT WED MAR 23 2011

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 8 PM EDT
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON INTO THIS EVENING. BOTH DAMAGING WINDS AND LARGE HAIL
WILL BE POSSIBLE FROM THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

BEHIND A COLD FRONT...AS AN AREA OF LOW PRESSURE INTENSIFIES OFF
THE NEW ENGLAND COAST...WINDS MAY GUST TO 50 MPH ON THURSDAY
ACROSS THE HIGHEST ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

NCZ004>006-020-240915-
STOKES-ROCKINGHAM-CASWELL-YADKIN-
504 AM EDT WED MAR 23 2011

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 8 PM EDT
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING.
BOTH DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE FROM THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Mar 23, 5:02 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
502 PM EDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             1 E ALDERSON            37.73N  80.63W
03/23/2011  E1.00 INCH       GREENBRIER         WV   TRAINED SPOTTER

            QUARTER SIZE HAIL FELL FOR ABOUT 5 MINUTES 1 E OF
            ALDERSON WV.

&&

EVENT NUMBER RNK1100085

16
Local storm report, Mar 23, 5:07 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
507 PM EDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             5 N LEXINGTON           37.85N  79.44W
03/23/2011  E1.00 INCH       ROCKBRIDGE         VA   TRAINED SPOTTER

            QUARTER SIZE HAIL

&&

EVENT NUMBER RNK1100086

EH
Local storm report, Mar 23, 5:15 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
515 PM EDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             5 N LEXINGTON           37.85N  79.44W
03/23/2011  E0.50 INCH       ROCKBRIDGE         VA   TRAINED SPOTTER

            HALF INCH SIZE HAIL... THIS IS A CORRECTION FOR THE
            PREVIOUS LEXINGTON REPORT

&&

CORRECTED EVENT...REMARKS

EVENT NUMBER RNK1100086

EH
Local storm report, Mar 23, 5:25 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             EAGLE ROCK              37.63N  79.80W
03/23/2011  E0.50 INCH       BOTETOURT          VA   TRAINED SPOTTER

&&

EVENT NUMBER RNK1100087

EH
Local storm report, Mar 23, 5:39 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
539 PM EDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             12 NE STUART            36.76N  80.13W
03/23/2011  E1.00 INCH       PATRICK            VA   TRAINED SPOTTER

&&

EVENT NUMBER RNK1100088

EH
Special weather statement, Mar 23, 6:26 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
626 PM EDT WED MAR 23 2011

VAZ007-019-020-WVZ042>045-240100-
TAZEWELL-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...QUINWOOD...DUO...RAINELLE
626 PM EDT WED MAR 23 2011

...STRONG TO POSSIBLY SEVERE THUNDERSTORMS EXPECTED THIS EVENING...

A SECOND LINE OF THUNDERSTORMS IN ADVANCE OF AN APPROACHING COLD
FRONT WILL SWEEP EAST AND SOUTH INTO MUCH OF EXTREME SOUTHWESTERN
VIRGINIA...WEST CENTRAL VIRGINIA...AND SOUTHEASTERN WEST VIRGINIA
THROUGH MID EVENING. SOME OF THE STRONGER STORMS MAY PRODUCE
WIND GUSTS IN EXCESS OF 60 MPH ALONG WITH LARGE HAIL.

PERSONS RESIDING IN THE AREA SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS AND BE PREPARED TO MOVE INDOORS AND
AWAY FROM WINDOWS IF WARNINGS ARE ISSUED THIS EVENING.

WERT

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 4:01 PM EDTSevere Thunderstorm WarningRNKMercer, Monroe, Summers59 min
Mar 23, 4:37 PM EDTSevere Thunderstorm WarningRNKMonroe43 min
Mar 23, 7:57 PM EDTSevere Thunderstorm WarningRNKMercer63 min
Mar 23, 4:07 PM EDTSevere Thunderstorm WarningRNKBland, Tazewell41 min
Mar 23, 4:42 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Patrick, Pulaski, Wythe, City of Galax63 min
Mar 23, 4:48 PM EDTSevere Thunderstorm WarningRNKAlleghany, Amherst, Bath, Rockbridge, City of Buena Vista, City of Lexington57 min
Mar 23, 5:14 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington26 min
Mar 23, 5:18 PM EDTSevere Thunderstorm WarningRNKGrayson57 min
Mar 23, 5:25 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick, Pittsylvania, City of Danville, City of Martinsville65 min
Mar 23, 5:36 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Patrick54 min
Mar 23, 7:34 PM EDTSpecial Weather StatementRNKAlleghany, Amherst, Bedford, Botetourt, Rockbridge, City of Buena Vista and 2 more56 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.